Wisconsin, 2012

Heat in Wisconsin, July 16 to 17, 2012

July 16 to 17, 2012 · NWS GRB · 9 events in 9 counties and zones

Hot temperatures returned to central and east central Wisconsin during the middle of the month. High temperatures were mainly in the 90s but heat index values topped out at 95 to 105.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Hot temperatures returned to central and east central Wisconsin during the middle of the month. High temperatures were mainly in the 90s but heat index values topped out at 95 to 105.

A 71 year old man in poor health became ill from the heat and eventually died on July 18. He was pronounced dead at a local hospital.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 16, 4:06 AM CST, 6 hours 54 minutes earlier.

Area forecast discussion, Jul 16, 4:06 AM CST, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
506 AM CDT MON JUL 16 2012

.SYNOPSIS...VERY HOT TODAY...THEN TURNING COOLER FOR THE MIDDLE
OF THE WEEK...BUT VERY HOT AGAIN BY NEXT WEEKEND.

THE LARGE SCALE PATTERN ACRS NOAM CHARACTERIZED BY BROAD STG UPR
RIDGE CENTERED OVER THE WRN PLAINS/ROCKIES...AND A FAVORED POSN
FOR A DOWNSTREAM TROF OVER SERN CANADA. THE ACTUAL CENTER OF THE
RIDGE WL SHIFT ARND A BIT AS THE WESTERLIES UNDERGO AMPLIFICATION/
DEAMPLIFICATION CYCLES...BUT THE OVERALL POSN OF THE MAIN FEATURES
SEEMS VERY STABLE...AND WL KEEP THE UPR FLOW ACRS THE FCST AREA
EITHER WLY OR NWLY. THE CURRENT WLY FLOW ALOFT WL BE REPLACED BY
NWLY FLOW BY THE LATTER PART OF THE WK AS AN AMPLIFICATION CYCLE
OCCURS...THEN THE FLOW WL FLATTEN BACK TO MORE WLY AGAIN NEXT
WEEKEND.

WITH THE UPR PATTERN PRETTY STABLE..EXPECT LITTLE CHG IN RECENT
TEMP/PCPN TRENDS. CONDITIONS WL VARY BETWEEN VERY WARM AND DRY
WHEN THE FLOW IS NWLY...TO DOWNRIGHT HOT WHEN THE FLOW IS WLY. THE
PATTERN JUST ISN/T FAVORABLE FOR MUCH PCPN. COLD FRONTS AND ISENT
LIFT EVENTS WL PROBABLY GENERATE A FEW ROUNDS OF ISOLD-SCT TSTMS.
AND ALTHOUGH ANY OF THOSE STORMS COULD DUMP SIG RAINS... HERE JUST
WON/T BE VERY MANY OF THEM. SOME LOCATIONS WITHIN THE FCST AREA
MAY VERY WELL GO THE NEXT 7 DAYS WITH NO RAIN...AND MOST LOCATIONS
WL END UP WITH BLO NORMAL PCPN.
&&

.SHORT TERM...TDA/TNGT/TUE. KEY TO FCST AND HEAT INDEX VALUES
THIS AFTN IS HOW MUCH LOW-LEVEL MOISTURE MIXES OUT TDA. GOT A
LITTLE MORE MIXING THAN EXPECTED YDA...AND WITH MIXING JUST AS
DEEP AGAIN TDA...EDGED AFTN DWPTS DOWN. MIGHT EVEN END UP WITH A
SITN WHERE SOME DWPTS ARE SO LOW THAT THEY BRING THE HEAT INDEX
DOWN BLO THE ACTUAL AIR TEMPEATURE. THE ONE AREA WHERE THE MIXING
OUT OF MOITURE MIGHT BE CURTAILED IS ACRS THE N WHERE THERE COULD
BE SOME POOLING OF MOISTURE NEAR THE INCOMING COOL FRONT. BUT
FRONT IS STILL PRETTY FAR AWAY THIS AFTN...SO JUST CAN/T BANK ON
THAT OCCURRING. IN ANY CASE...IT/S GOING TO BE A VERY HOT DAY...SO
KEPT THE HEAT ADVISORY INTACT. WL ALLOW THE DAY SHIFT TO SEE WHAT
HAPPENS TO DWPTS ACRS THE N...HEAT ADVISORY CAN BE EXPANDED THERE
IF NEEDED.

NOT VERY EXCITED ABOUT PCPN CHCS WITH THE INCOMING COOL FRONT.
MODEL FCST SOUNDINGS SHOWED THE WARM SECTOR GENERALLY CAPPED. SOME
PARCELS ABV THE FRONAL SURFACE MAY HAVE ONLY LIMITED CONVECTIVE
INHIBITION...BUT 850 MB FLOW TURNING WLY THEN WNWLY AHEAD OF THE
FRONT GENERALLY REALLY LIMITS TSTM DEVELOPMENT. SO WL CONT LOWER
CHC POPS ALONG AND BEHIND THE SFC FRONT AS THERE WL PROBABLY BE
SOME STORMS...BUT COVERAGE EXPECTED TO BE VERY LIMITED. IT/S QUITE
POSSIBLE THAT MUCH OF THE AREA WL MISS OUT COMPLETELY ON MUCH
NEEDED RAINFALL.

TEMPS TUE TRICKY WITH THE FRONT CROSSING THE AREA. GENERALLY WENT
TOWARD THE WARMER GUID VALUES AS SUSPECT EVEN THE AIR IMMEDIATELY
BEHIND THE FRONT WON/T BE ALL THAT COOL. BUT COOL AIR FM LAKE
SUPERIOR WL PROBABLY KEEP TEMPS IN THE FAR N DOWN...AND AREAS OF
E-C WI NEAR THE LAKE AND BAY WL PROBABLY SEE A RATHER SHARP COOL-
DOWN WHEN THE WINDS SHIFT NE BEHIND THE FRONT. COULD ALSO SEE A
PERIOD OF PRETTY GUSTY WINDS NR THE BAY OF GREEN BAY.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY.
A BRIEF COOL DOWN /STILL ABOVE NORMAL FOR THIS TIME OF YEAR/ CAN
BE EXPECTED ON WEDNESDAY AND THURSDAY...BEFORE THE RIDGE BUILDS
BACK INTO THE AREA NEXT WEEKEND.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE FRONT
TUESDAY EVENING...ESPECIALLY ACROSS THE SOUTHERN HALF OF THE
FORECAST AREA. ANY STORMS THAT DO DEVELOP WILL CONTAIN HEAVY RAIN
AND GUSTY WINDS. SOME QUESTIONS LINGER ON HOW MUCH CONVECTION WILL
BE AROUND AFTER 06Z WEDNESDAY. SEVERAL MODELS ARE BULLISH OF
PRECIP BETWEEN 06Z-12Z WEDNESDAY. FOR NOW WILL HAVE A 12 HOUR POP
AND LET LATER SHIFTS SORT OUT THE DETAILS.

HIGH PRESSURE WILL BUILD INTO THE REGION ON WEDNESDAY...BRINGING
COOLER BUT STILL ABOVE NORMAL TEMPERATURES TO THE REGION. BELIEVE
THAT THE CONVECTION SHOULD HAVE SHIFTED SOUTH OF THE AREA BY 12Z
WEDNESDAY. ON THURSDAY...THE CANADIAN AND THE 12Z ECMWF SUGGESTED
THAT WEAK 500MB DISTURBANCE WILL SWING ACROSS THE AREA THURSDAY
AFTERNOON AND EVENING. THIS FEATURE COULD TRIGGER ISOLATED
CONVECTION ACROSS NORTH CENTRAL AND NORTHEAST WISCONSIN.

THE RIDGE BUILDS BACK INTO THE WESTERN LAKES LATE IN THE WEEK.
TEMPERATURES MORE THAN LIKELY WILL BE IN THE 90S DURING THE
WEEKEND BASED ON 00Z MODEL GUIDANCE TONIGHT.
&&

.AVIATION...FOR 12Z TAF ISSUANCE. GENERALLY VFR CONDITIONS
EXPECTED TDA AND TNGT. CHC OF THUNDER PROBABLY TOO LIMITED FOR
EXPLICIT INCLUSION IN TAFS. WL PROBABLY JUST HAVE SHRA...BUT MAKE
ISSUANCE TIME DECISION ON HOW TO HANDLE PCPN CHCS.
&&

.MARINE...THE COOL FRONT CROSSING THE AREA TUE WL LIKELY HAVE A
SIG IMPACT ON BOATERS ON THE LAKE AND BAY. TIMING STILL A LITTLE
DIFFICULT TO GAUGE. BUT EXPECT WLY WINDS OF 5-10 KTS AHEAD OF THE
FRONT TO ABRUPTLY SHIFT TO THE NE...WITH GUSTS OF 25-30 KTS FOR A
COUPLE HRS AFTER FROPA. THAT COULD ALSO RESULT IN SEAS QUICKLY
GETTING VERY CHOPPY. SHORT DURATION OF THE CONDITIONS AND THE
ABRUPT ONSET SUGGEST SITN PROBABLY EVENTUALLY BEST HANDLED WITH
MARINE WX STATEMENTS RATHER THAN A SMALL CRAFT ADVISORY. BUT ADDED
MENTION OF CONDITIONS INTO HWO TO GIVE BOATERS A HEADS-UP ON THE
SITN IF THEY ARE PLANNING TO GO OUT ON THE LAKE OR BAY TOMORROW.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
WIZ020-021-030-031-035>040-045-048>050-073-074.

&&

SKOWRONSKI/ECKBERG
Hazardous weather outlook, Jul 16, 3:26 AM CST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
426 AM CDT MON JUL 16 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
426 AM CDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

VERY HOT TEMPERATURES ARE EXPECTED TODAY...AND HEAT INDICES ARE
EXPECTED TO REACH THE DANGER CATEGORY OVER ALL BUT NORTH-CENTRAL
AND FAR NORTHEAST WISCONSIN.

THE CHANCE FOR THUNDERSTORMS WILL BEGIN TO INCREASE ACROSS
NORTHERN WISCONSIN TONIGHT. ALTHOUGH ONLY A VERY LIMITED NUMBER OF
STORMS ARE EXPECTED TO FORM...ANY STORMS THAT OCCUR COULD PRODUCE
ISOLATED DAMAGING WIND GUSTS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TO SHIFT SOUTH ACROSS
THE AREA TUESDAY AND TUESDAY NIGHT. A FEW OF THE STORMS COULD PRODUCE
HAIL AND ISOLATED DAMAGING WIND GUSTS. BUT THE OVERALL WEATHER
PATTERN IS ONLY MARGINALLY SUPPORTIVE OF SEVERE WEATHER...SO A
WIDESPREAD OR HIGH-END SEVERE WEATHER EVENT IS UNLIKELY. ANY MANY
LOCATIONS PROBABLY WILL MISS OUT COMPLETELY ON MUCH NEEDED
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BUT
SPOTTERS ARE REQUESTED TO FORWARD ANY REPORTS OF GUSTY
THUNDERSTORM WINDS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-171100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
426 AM CDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

SOUTH WINDS COULD RESULT IN WAVES APPROACHING LEVELS THAT ARE
HAZARDOUS TO SMALL CRAFT ON LAKE MICHIGAN THIS AFTERNOON AND
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ABRUPT SHIFT OF THE WINDS TO THE NORTHEAST...ACCOMPANIED BY
BRIEF GUSTS OF 25 TO 30 KNOTS AND VERY CHOPPY SEAS...IS EXPECTED
TO PUSH SOUTH DOWN THE BAY AND LAKESHORE TUESDAY. SINCE WINDS ARE
EXPECTED TO BE FAIRLY LIGHT BEFORE THE WIND SHIFT...THE ABRUPT
CHANGE IN CONDITIONS COULD POSE A SIGNIFICANT HAZARD TO BOATERS.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. A
FEW OF THE STORMS COULD PRODUCE HAIL AND ISOLATED DAMAGING WIND
GUSTS. BUT THE OVERALL WEATHER PATTERN IS ONLY MARGINALLY
SUPPORTIVE OF SEVERE WEATHER...SO A WIDESPREAD OR HIGH-END SEVERE
WEATHER EVENT IS UNLIKELY.

SKOWRONSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heat. Local standard time, as filed.

Heat, Kewaunee

When
July 16, 11:00 AM CST to July 17, 8:00 PM CST
Where
Kewaunee forecast zone
Deaths
0 direct, 1 indirect
Reported by
COOP Observer
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Heat, Winnebago

When
July 16, 11:00 AM CST to July 17, 8:00 PM CST
Where
Winnebago forecast zone
Reported by
ASOS
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Heat, Brown

When
July 16, 11:00 AM CST to July 17, 8:00 PM CST
Where
Brown forecast zone
Reported by
ASOS
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Heat, Manitowoc

When
July 16, 11:00 AM CST to July 17, 8:00 PM CST
Where
Manitowoc forecast zone
Reported by
AWOS
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

Heat, Waushara

When
July 16, 11:00 AM CST to July 17, 8:00 PM CST
Where
Waushara forecast zone
Reported by
AWSS
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Heat, Wood

When
July 16, 11:00 AM CST to July 17, 8:00 PM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Heat, Portage

When
July 16, 11:00 AM CST to July 17, 8:00 PM CST
Where
Portage forecast zone
Reported by
AWOS
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Heat, Waupaca

When
July 16, 11:00 AM CST to July 17, 8:00 PM CST
Where
Waupaca forecast zone
Reported by
ASOS
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Heat, Outagamie

When
July 16, 11:00 AM CST to July 17, 8:00 PM CST
Where
Outagamie forecast zone
Reported by
ASOS
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Kewaunee2012-07-1871MaleOtherIndirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405620, 405636, 405637, 405638, 405639, 405640, 405641, 405642, 405643.